Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Northern Indiana

August 5, 2012White County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 5, 2012, 4:09 AM EDT for White County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 4:09 AM EDT (08:09 UTC)
Expired
Aug 5, 2012, 5:00 AM EDT
In force
51 min
Issued by
NWS Northern Indiana

County White County, IN

The radar

The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS83 KIWX 050809
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 AM EDT SUN AUG 5 2012

INZ020-050900-
WHITE IN-
409 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN WHITE COUNTY...

AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST 
OF BROOKSTON TO 21 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 30 
MPH.

WINDS GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND 
BRIEF VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BROOKSTON...
  BADGER GROVE...
  SMITHSON AND CHALMERS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4075 8710 4074 8676 4072 8677 4068 8677
      4068 8678 4065 8677 4058 8678 4057 8699
      4058 8710
TIME...MOT...LOC 0808Z 275DEG 24KT 4071 8717 4052 8701
          4037 8711

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:55 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 5, 3:55 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 AM EDT SUN AUG 5 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SFC FRONTAL WAVE WILL BRING SHOWERS/STORMS TO MAINLY SOUTHERN AND
EASTERN ZONES THIS MORNING. CONVECTION HAS GOTTEN A KICK FROM A
SUBTLE SHORTWAVE THAT PROPAGATED OUT OF KANSAS LATE LAST EVENING AND
FROM RRQ UPPER JET DYNAMICS ASSOCIATED WITH A 100-110 KT UPPER JET
LIFTING THROUGH WISCONSIN AND THE NORTHERN GREAT LAKES AHEAD OF A
SHARP TROUGH AXIS. ALSO...A WEAK SFC LOW HAS TAKEN SHAPE IN EC IL AS
OF 7Z PER INCREASING LARGE SCALE ASCENT AND SIG LATENT HEAT RELEASE
ASSOCIATED WITH OVERNIGHT STL AREA MCS. LOW LVL THETA-E ADVECTION
BACK INTO THE FA AHEAD OF THIS SFC REFLECTION...WITHIN A ~35 KT
LLJ...WILL HELP SUSTAIN CONVECTION THROUGH THE AREA. DECENT DEEP
LAYER SHEAR FOR ORGANIZATION IS IN PLACE THIS MORNING...ALTHOUGH
NO REAL CONCERN OUTSIDE OF ISO PEA SIZE HAIL/WIND GUSTS TO 30-40
MPH GIVEN MEAGER MID LVL LAPSE RATES AND MUCAPE ONLY 750-1000
J/KG. THERE IS SOME CONCERN FOR LOCALIZED HVY RAIN/URBAN FLOODING
WITH PWATS NEAR 2 INCHES AND A DEEP WARM CLOUD LAYER. LATEST HI
RES GUIDANCE SEEMS TO HAVE A DECENT HANDLE ON PLACEMENT/TIMING SO
USED A MODEL BLEND FOR TIMING/PLACEMENT OF HIGHER POPS.

ANY RAINFALL SHOULD EXIT TO THE SOUTHEAST BY EARLY THIS AFTERNOON AS
WINDS VEER NORTHWESTERLY AND MUCH DRIER AIR ADVECTS SOUTH INTO THE
AREA. HIGH TEMPS THIS AFTERNOON ARE PROBLEMATIC GIVEN DEEP POST
FRONTAL MIXING AND SLIGHT UNCERTAINTIES REGARDING AMOUNT/TIMING OF
CLEARING ACROSS SERN ZONES. WITH SLIGHT LAG IN COOLER TEMPS ALOFT
AND DEEP MIXING (WITH FULL SUN BY AFTN IN THE NW AND PARTIAL CLEARING
SE) CONTINUED TO FAVOR WARMER GUIDANCE.

SFC HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GREAT LAKES TONIGHT
THROUGH MONDAY NIGHT WITH LINGERING LIGHT NW FLOW ALOFT. SKIES WILL
BE MAINLY CLEAR BOTH TONIGHT AND MONDAY NIGHT WITH LIGHT/VARIABLE
WINDS. RESULTING OPTIMAL RADIATIONAL COOLING...ESPECIALLY NW AREAS
TONIGHT AND SOUTH MONDAY NIGHT...SHOULD ALLOW TEMPS TO PLUMMET IN
THIS DRY CP AIRMASS. TRENDED TEMPS EACH NIGHT CLOSER TO COOLER MOS.
MORE SHALLOW MIXING UNDER SFC HIGH TO NEAR 900 MB ON MONDAY SHOULD
GENERALLY YIELD HIGHS IN THE LOW 80S.

&&

.LONG TERM...TUESDAY THROUGH SATURDAY

ACTIVE NORTHWEST FLOW PATTERN WILL CHARACTERIZE THE LONG TERM. ON
TUESDAY...ANOTHER STRONG UPPER JET STREAK WILL TOP THE UPPER RIDGE
ACROSS SOUTH CENTRAL CANADA ALLOWING SOME DEEPENING OF NEXT UPPER
SHORT WAVE ACROSS ONTARIO/NORTHERN GREAT LAKES. THIS FEATURE WILL
ALLOW ANOTHER COOL FRONT TO APPROACH THE WESTERN GREAT LAKES REGION
TUESDAY AFTERNOON/EVENING. MOISTURE AVAILABILITY WILL CONTINUE TO BE
QUESTIONABLE DUE TO BLOCKING ANTICYCLONE ACROSS THE LOWER MS RIVER
VALLEY. SOME LOW LEVEL MOISTURE WILL WORK AROUND THIS RIDGE INTO THE
UPPER MS RIVER VALLEY AND POOL ALONG THE AFOREMENTIONED FRONT.
HOWEVER...GIVEN UNFAVORABLE TRAJECTORIES...GFS SOLUTION STILL
APPEARS MUCH TOO MOIST WITH MOISTURE RETURN/POOLING IN THE VICINITY
OF THE FRONTAL BOUNDARY. THUS HAVE CONTINUED TO PUT MORE WEIGHT ON
DRIER AND MORE MIXED ECMWF/NAM SOLUTION OVER THE GFS. CANNOT
COMPLETELY RULE OUT SOME HIGHER BASED INSTABILITY ALLOWING A FEW
ISOLATED SHOWERS TO DEVELOP MAINLY ACROSS LOWER MICHIGAN TUESDAY
AFTERNOON...BUT WOULD SUSPECT AT THIS TIME IT WOULD BE MORE OF A
SPRINKLES SCENARIO GIVEN EXPECTED LOW LEVEL MOISTURE PROFILES AND
WILL KEEP TUESDAY/TUESDAY NIGHT DRY. MAIN UPPER TROUGH WILL SHIFT
INTO QUEBEC TUESDAY NIGHT/WEDNESDAY LEAVING BEHIND WEAK BOUNDARY
ACROSS SOUTHERN GREAT LAKES...BUT SEE LITTLE IN THE WAY OF FORCING
FOR PRECIP MENTION THRU WEDNESDAY...WITH CONTINUED MOISTURE
AVAILABILITY CONCERNS. MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE
A BIT MORE IN TERMS OF THE BROAD PICTURE FOR THURSDAY AND BEYOND
WITH MORE OF A STABLE LONGWAVE PATTERN BECOMING ESTABLISHED IN
WESTERN CONUS RIDGING AND A MORE ROBUST EASTERN CONUS/SE CANADIAN
UPPER NEGATIVE HEIGHT ANOMALY. TREND IN MEDIUM RANGE MODELS HAS BEEN
TO A STRONGER SFC LOW/CYCLOGENESIS ON THURSDAY NIGHT/FRIDAY WITH A
SIGNIFICANT UPPER LOW DIGGING ACROSS THE SOUTHERN GREAT LAKES.
PREVIOUS FORECAST ALREADY CARRIED LOW CHANCE POPS THURSDAY INTO
FRIDAY AND HAVE MAINTAINED THIS MENTION. AFOREMENTIONED LARGE SCALE
PATTERN SHOULD SUPPORT A PERIOD OF COOLER AND LESS HUMID CONDITIONS
FOR NEXT WEEKEND INTO THE EARLY PORTIONS OF THE FOLLOWING
WEEK...WITH BELOW NORMAL TEMPERATURES LOOKING TO BE A GOOD
POSSIBILITY FOR A CHANGE.

&&

.AVIATION... /06Z TAFS/

A FRONTAL PASSAGE IS EXPECTED AT THE TERMINALS THIS MORNING AHEAD
OF A WESTERN GREAT LAKES UPPER TROUGH. EXPECT A PERIOD OF IFR
STRATUS ALONG THIS BOUNDARY AS IT MOVES THROUGH. ADDED A VCTS AND
TEMPO -TSRA GROUP AT FWA AS SECONDARY THETA-E SURGE/SHORTWAVE OVER
IL/MO MOVES EWD ALONG THE SLOW MOVING FRONT. CONDITIONS WILL
RAPIDLY IMPROVE AROUND 14Z AT SBN AND NEAR 16/17Z AT FWA AS DRIER
AIR ADVECTS IN BEHIND THE FRONTAL BOUNDARY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK THROUGH MONDAY MORNING FOR INZ003.

MI...RIP CURRENT RISK THROUGH MONDAY MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
AVIATION...STEINWEDEL
Hazardous weather outlook, Aug 4, 10:59 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 PM EDT SAT AUG 4 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1059 PM EDT SAT AUG 4 2012 /959 PM CDT SAT AUG 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1059 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A HIGH RISK OF RIP CURRENTS SUNDAY INTO SUNDAY
EVENING.

HAZARDOUS CONDITIONS WILL EXIST FOR SMALL CRAFT SUNDAY INTO
SUNDAY EVENING.

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 4, 11:40 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     4 W ROSELAND            41.72N  86.33W
08/04/2012  E65 MPH          ST. JOSEPH         IN   BROADCAST MEDIA

            ESTIMATED 60 TO 70 MPH WINDS. TIME ESTIMATED FROM
            RADAR.

&&

NDM
Local storm report, Aug 5, 12:10 AM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1210 AM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 SW ANDREWS            40.84N  85.63W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWN NEAR COUNTY ROAD 115N AND ROUTE 24.

&&

NDM
Local storm report, Aug 5, 12:12 AM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 AM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     ANDREWS                 40.86N  85.60W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE TREE DOWN ON MCKEEVER ROAD. TIME ESTIMATED FROM
            RADAR.

&&

NDM
Local storm report, Aug 5, 12:18 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1218 AM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     WARREN                  40.68N  85.43W
08/04/2012                   HUNTINGTON         IN   EMERGENCY MNGR

            LARGE TREE DOWN NEAR WAYNE STREET AND 2ND. TIME
            ESTIMATED FROM RADAR

&&

NDM
Local storm report, Aug 5, 12:23 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 AM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     NAPOLEON                41.39N  84.13W
08/04/2012                   HENRY              OH   EMERGENCY MNGR

            POWER LINES DOWN AND NUMEROUS TREE LIMBS DOWN ACROSS
            THE COUNTY.

&&

NDM
Special weather statement, Aug 5, 4:09 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 AM EDT SUN AUG 5 2012

INZ020-050900-
WHITE IN-
409 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN WHITE COUNTY...

AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF BROOKSTON TO 21 MILES SOUTHWEST OF BROOKSTON...MOVING EAST AT 30
MPH.

WINDS GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BROOKSTON...
  BADGER GROVE...
  SMITHSON AND CHALMERS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4075 8710 4074 8676 4072 8677 4068 8677
      4068 8678 4065 8677 4058 8678 4057 8699
      4058 8710
TIME...MOT...LOC 0808Z 275DEG 24KT 4071 8717 4052 8701
          4037 8711

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:03 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Huntington, Jay, Wells42 min
Aug 4, 8:05 PM EDTTornado WarningIWXAllen25 min
Aug 4, 8:35 PM EDTTornado WarningIWXAdams25 min
Aug 5, 5:40 AM EDTSpecial Weather StatementIWXBlackford, Grant50 min
Aug 5, 6:43 AM EDTSpecial Weather StatementIWXHuntington, Wells32 min
Aug 4, 8:29 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam61 min
Aug 4, 8:52 PM EDTAreal Flood AdvisoryIWXAllen, Putnam, Van Wert83 min
Aug 4, 9:00 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert45 min
Aug 4, 9:27 PM EDTSevere Thunderstorm WarningIWXPutnam18 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.